Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS State College, PA

May 30, 2006Columbia County, Sullivan County, Pennsylvania

NWS State College, PA issued this flash flood warning at May 30, 2006, 6:51 PM EDT for Columbia County, Sullivan County, Pennsylvania. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2006, 6:51 PM EDT (22:51 UTC)
Expired
May 30, 2006, 8:45 PM EDT
In force
114 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Columbia County, PA, Sullivan County, PA

The radar

The Binghamton radar (KBGM), 131 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-404 J/kg
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 302255
FFWCTP
PAC037-113-310045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
651 PM EDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLUMBIA COUNTY IN CENTRAL PENNSYLVANIA
  SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 845 PM EDT

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM NEARLY STATIONARY THUNDERSTORMS OVER NORTHERN 
  COLUMBIA COUNTY AND SOUTHEASTERN SULLIVAN COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAPORTE... 
  CENTRAL...LOPEZ...MILDRED AND RICKETTS GLEN STATE PARK.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTES 4 87 AND 
1 18.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN 
AUTOMOBILE. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO 
CARRY VEHICLES AWAY. TURN AROUND DONT DROWN

CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4088 7630 4081 7632 4079 7637 4084 7641
      4083 7650 4097 7652 4115 7664 4127 7645
      4132 7650 4149 7654 4140 7632 4118 7632
      4113 7628 4113 7624 4095 7621

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 30, 3:25 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 30, 3:25 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
325 PM EDT TUE MAY 30 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
RIDGE AXIS OVER CENTRAL PA SLOWLY BEGINNING TO BREAK DOWN AS
SLIGHTLY COOLER TEMPS BEGIN TO INFILTRATE THE MID LEVELS OF THE
ATMOSPHERE.  OF CONCERN FOR TONIGHT WILL BE SHORTWAVE SLIPPING SOUTH
FROM UPSTATE NY.  ALREADY SOME SCATTERED TSTORMS WITH THIS FEATURE
NORTH OF KUCA WITH ISOLD STORMS A BIT CLOSER WHICH WILL GRADUALLY
SLIDE TOWARD OUR NE COUNTIES.  CAP STILL A BIT STRONGER DOWN OUR
WAY...SO ACTIVITY SHOULD DIMINISH SOMEWHAT AS IT APPROACHES...BUT
DIFFERENTIAL HEATING ON THE TERRAIN WILL STILL BE ENOUGH TO CREATE
POCKETS OF INSTABILITY WHICH WILL FUEL ISOLATED TO SCATTERED
ACTIVITY ACROSS EASTERN PORTIONS OF CWA.  OTHER ITEM OF NOTE
OVERNIGHT WILL BE A RETURN OF THE PATCHY FOG AND HAZE AS MUGGY AIR
REMAINS IN PLACE.

WEDNESDAY WILL BEGIN QUIETLY...BUT AS RETURN FLOW ON BACKSIDE OF
RIDGE CONTINUES TO APPROACH...IT WILL BRING SOME WEAK UPPER FORCING
AND A SLIGHT INCREASE IN MID LEVEL LAPSE RATES - BOTH AIDING IN THE
DEVELOPMENT OF SCATTERED TSTORMS WED AFTERNOON MAINLY ACROSS THE
HIGHER TERRAIN IN THE WEST.  TEMPS WILL FALL BACK A BIT FROM TODAY/S
NEAR RECORD HIGHS...BUT MAXES WILL REMAIN ON THE WARM SIDE PEAKING
IN THE 80S TO NEAR 90.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
GUIDANCE CONTINUES EXCELLENT DAY TO DAY CONSISTENCY IN THE EXPECTED
EVOLUTION OF THE UPPER FLOW PATTERN ACROSS OUR REGION. THE STRONG
UPPER RIDGE DOMINATING AT THE START OF THE PERIOD IS FORECAST TO
TRANSITION INTO AN UPPER TROF OVER NORTHEASTERN NORTH AMERICA BY THE
START OF THE WEEKEND. THE UPPER TROF...REINFORCED WITH SEVERAL SHOTS
OF SHORT WAVE ENERGY IS THEN FORECAST TO REMAIN IN PLACE THROUGH
NEXT WEEK.

HOT WEATHER AND LIMITED PCPN WILL GIVE WAY TO NUMEROUS SHOWERS AND
ABUNDANT THUNDERSTORM ACTIVITY FROM LATER WEDNESDAY INTO FRIDAY AS A
COLD FRONT MOVES SLOWLY EAST REPLACING THE THEN PROGRESSIVE SFC
ANTICYCLONE. RAINFALL ASSOCIATED WITH THE FRONTAL BOUNDARY SHOULD
END FROM WEST TO EAST SOMETIME SATURDAY. HOWEVER...THE
AFOREMENTIONED SHORTWAVE ENERGY BEHIND THE INITIAL TROF WILL SUPPORT
SCATTERED CONVECTION FROM TIME TIME THROUGH THE END OF THE PERIOD. A
NOTICEABLY COOLER PERIOD IS IN STORE NEXT WEEK WITH TEMPERATURES
EXPECTED TO BE VERY CLOSE TO NORMAL...A POSSIBLY SLIGHTLY BELOW
NORMAL IN A FEW SPOTS...FROM SATURDAY THROUGH NEXT TUESDAY.

&&

.AVIATION...
FLYING WEATHER THIS MID AFTERNOON LOOKING PRETTY GOOD.  EARLIER
FOG/HAZE HAS MIXED OUT TO P6SM SO NO CURRENT RESTRICTIONS ON
VISIBILITIES AND HIGH PRESSURE RIDGE KEEPING CLOUDS TO A MINIMUM.
THIS WILL CONTINUE INTO THE EARLY EVENING HOURS...WITH ISOLATED TSRA
POPPING UP MAINLY IN THE NE HALF LATE THIS AFTERNOON INTO THE
EVENING HOURS TO LOCALLY REDUCE VSBY/CIGS.

AS EVENING PROGRESSES...THE FOG/HAZE WILL RETURN BRINGING A
REDUCTION TO PREDOMINANTLY MVFR CONDITIONS /ISOLATED IFR/ THROUGH
THE OVERNIGHT.  SIMILAR TO TODAY...THE FOG/HAZE WILL DISSIPATE AFTER
SUNRISE WED...BUT WILL HOVER AROUND 6SM MUCH OF THE DAY.  CONVECTIVE
ACTIVITY WILL BE ON THE INCREASE TOMORROW AFTERNOON AS WELL...WITH
SCATTERED TSTORMS AFFECTING THE REGION.

WINDS WILL CONTINUE TO BE LIGHT THROUGH THE PERIOD...WITH BRIEF
LOCALLY GUSTY WINDS NEAR ANY THUNDERSTORMS.

LOOKING FURTHER INTO THE FUTURE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO INCREASE IN COVERAGE THU INTO FRI AS A FRONT SLOWLY
MOVES THROUGH MAKING RECREATIONAL FLYING DIFFICULT BEFORE IMPROVING
WEATHER RETURNS FOR THE WEEKEND.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RXR
LONG TERM...GARTNER
AVIATION...RXR
Hazardous weather outlook, May 30, 3:32 AM EDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 AM EDT TUE MAY 30 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-310745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
332 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DANGELO

In the hours before

Special weather statement, May 30, 5:01 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
501 PM EDT TUE MAY 30 2006

PAZ058-302230-
SCHUYLKILL-
501 PM EDT TUE MAY 30 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SCHUYLKILL COUNTY
BETWEEN 545 PM AND 630 PM EDT...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF HAZLETON...MOVING SOUTHWEST
AT 10 MPH. THE THUNDERSTORM WILL BE NEAR MCADOO AROUND 545 PM...
HOMETOWN...SHEPPTON AROUND 600 PM...MAHANOY CITY AND TUSCARORA AROUND
615 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 129 AND 139.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 309.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
ALSO EXPECT A 15 TO 30 MINUTE PERIOD OF VERY HEAVY RAIN...WHICH
COULD TOTAL BETWEEN 1 AND 1.5 INCHES.

EXPECT FREQUENT...DANGEROUS...CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, May 30, 5:13 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 PM EDT TUE MAY 30 2006

PAZ033-302215-
SOMERSET-
513 PM EDT TUE MAY 30 2006

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SOMERSET COUNTY
THROUGH 615 PM EDT...

AT 508 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF FROSTBURG...MOVING
NORTHEAST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR MEYERSDALE AROUND
530 PM...GARRETT AND CALLIMONT AROUND 545 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

ALSO...A 10 TO 20 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT FREQUENT...DANGEROUS...CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, May 30, 6:12 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
612 PM EDT TUE MAY 30 2006

PAZ033-302315-
SOMERSET-
612 PM EDT TUE MAY 30 2006

...STRONG THUNDERSTORMS WILL AFFECT SOMERSET COUNTY THROUGH
   715 PM EDT...

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF SOMERSET TO SOMERSET TO 13 MILES SOUTHWEST OF SOMERSET...MOVING
NORTH AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR FRIEDENS AROUND 640
PM...ACOSTA AROUND 650 PM...SHANKSVILLE...SEVEN SPRINGS AROUND 655
PM...STOYSTOWN...BOSWELL AND INDIAN LAKE AROUND 710 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 101 AND 124.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219.

A 15 TO 30 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 45 MPH...AND HAIL BETWEEN PEA AND DIME SIZE ARE
POSSIBLE WITH THESE STORMS.

EXPECT OCCASIONAL DANGEROUS INTENSE LIGHTNING FROM THESE STORMS. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, May 30, 6:27 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
627 PM EDT TUE MAY 30 2006

PAZ046-053-302330-
COLUMBIA-SOUTHERN LYCOMING-
627 PM EDT TUE MAY 30 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COLUMBIA COUNTY AND
EASTERN LYCOMING COUNTY THROUGH 730 PM EDT...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTHWEST OF SHICKSHINNY...MOVING
SOUTHWEST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR BIGGERTOWN AROUND
700 PM...BENTON AROUND 705 PM AND LAIRDSVILLE AROUND 725 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-180 BETWEEN MILE MARKERS 10 AND 29.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220...STATE ROAD 118.

WIND GUSTS TO 50 MPH AND HAIL BETWEEN PEA AND DIME SIZE ARE POSSIBLE
WITH THIS STORM.

VERY HEAVY RAIN OF UP TO 1.5 INCHES IN 30 MINUTES WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER: LAMBERT
Special weather statement, May 30, 6:45 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
645 PM EDT TUE MAY 30 2006

PAZ052-053-058-310015-
COLUMBIA-NORTHUMBERLAND-SCHUYLKILL-
645 PM EDT TUE MAY 30 2006

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN COLUMBIA
COUNTY...SOUTHERN NORTHUMBERLAND COUNTY AND NORTHERN SCHUYLKILL
COUNTY THROUGH 815 PM EDT...

AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF MOUNT CARMEL...MOVING
SOUTHWEST AT 5 MPH. THE THUNDERSTORM WILL BE NEAR ASHLAND
AROUND 655 PM...GORDON AROUND 710 PM...JOE ZERBEY AIRPORT AROUND 735
PM...MOUNT CARMEL AROUND 740 PM AND KULPMONT AROUND 815 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 211 AND 215...I-81 BETWEEN MILE MARKERS 109
AND 126...I-180 BETWEEN MILE MARKERS 1 AND 9.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 11...STATE ROAD 61.

WIND GUSTS TO 45 MPH AND HAIL BETWEEN PEA AND DIME SIZE ARE POSSIBLE
WITH THIS STORM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:07 PM EDTSevere Thunderstorm WarningCTPClearfield40 min
May 30, 5:34 PM EDTSevere Thunderstorm WarningCTPSullivan56 min
May 30, 5:58 PM EDTSevere Thunderstorm WarningCTPClearfield32 min
May 30, 6:01 PM EDTSevere Thunderstorm WarningCTPSchuylkill59 min
May 30, 6:58 PM EDTSevere Thunderstorm WarningCTPColumbia62 min
May 30, 7:18 PM EDTSevere Thunderstorm WarningCTPNorthumberland57 min

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.